Birth Control and Antibiotics


| 3 Comments
Birth_Control_Pills.jpg


While I was at work today, I was in the back room with a coworker folding clothes. She was telling me about how sick she had become within the last couple of weeks and the antibiotics the doctors had put her on. Her next statement was about a visit from her boyfriend that was coming up soon. The statement after that was "Looks like we'll be doing nothing but watching movies, since ya know, birth control and antibiotics don't mix." Even though this was a little too much information, I had heard this little rumor before, but no doctor had ever told me that antibiotics would decrease the effectiveness of birth control. 

The story goes that antibiotics cause the enzymes in the liver to increase the break down of estrogens and decrease the levels of estrogen in the body and the effectiveness of birth control pills (Medicine Net). Another way that antibiotics could possibly interfere is through the re-circulation process. Antibiotics have the ability to kill the bacteria that absorb estrogens back into the body after being left in the intestines...also called enter-hepatic cycling

Debunking this myth, there have been very few experiments to show that antibiotics can mess with the way birth control works. And the experiments that have been done, were either not done properly or did not yield results conducive to the hypothesis. It is also said that there are few antibiotics that have the ability to decrease the effectiveness of birth control. With that being said, birth controls are 99% effective in preventing pregnancies...antibiotics will not increase the chance of becoming pregnant and will not decrease the effectiveness of your birth control!

3 Comments

I've heard this myth many times before as well! This made me wonder about taking antibiotics DURING pregnancy. Do pregnant people need to be careful about which antibiotics they take? I found that some antibiotics (as you mentioned) do damage the liver if taken while pregnant. There are certain antibiotics that can also discolor a developing baby's teeth! Additional research is needed to see if antibiotics can cause birth defects.
http://www.mayoclinic.com/health/antibiotics-and-pregnancy/AN01145

I have never heard of this and when I saw the first few lines I was really scared that I was missing something. I was really concerned that antibiotics and birth control don't mix because for women especially they are very vital to have. I searched online and found on the Planned Parenthood website that there are several medications that can make the pill less effective (http://www.plannedparenthood.org/health-topics/ask-dr-cullins/dr-cullins-birth-control-5444.htm). It is so important for women to know these so that they can control their health and wants.

I actually had a talk about this with my doctor last year, he explained to me that there are new studies that show that only certain antibiotics – major, strong antibiotics – have this effect. A quick Google search led me to find that (reportedly) the only antibiotic that has this effect is rifampin which is used to treat tuberculosis. If you can get past the fact that I found this on Ohio State's website – you can read about it here.

Leave a comment

Subscribe to receive notifications of follow up comments via email.
We are processing your request. If you don't see any confirmation within 30 seconds, please reload your page.

Search This Blog

Full Text  Tag

Recent Entries

Alcohol and Energy Drinks
We've all heard of Four Lokos (or "blackout in a can") and the drama surrounding them when they first came…
It isn't up to the Keratin
Many girls who have naturally curly, wavy, or frizzy hair have started looking into getting keratin treatments at their local…
It isn't up to the Keratin
Many girls who have naturally curly, wavy, or frizzy hair have started looking into getting keratin treatments at their local…

Old Contributions